EXPLORE!

Steven-Johnson syndrome: A case report

  1371 Views

Dr. Rajib Kumar Ray, Dr. Rishav Raj    28 February 2018

The Steven –johnson syndrome and TEN can be recognized earlier if we are familiar with clinical features. Patient of SJS/TEN characterized by high fever , headache , wide spread blistering exanthema of macules and atypical target like lesions accompanied by mucosal involvement .SJS advances to TEN (toxic epidermal necrolysis) characterized by widespread epidermal detachment. In SJS/TEN skin eruption first appear as erythematous then dusky or purpuric macules . The lesion is atypical target lesions . Appearance Of rash first appears on the face and upper part of the trunk and proximal part of the extremities . These lesions develop into flaccid blisters and for the non blistered rash . Nikolsky sign (separation of epidermis from dermis with lateral pressure) can be demonstrated . Ocular features present with flu-like symptoms which last for 14 days before appearance of mucocutaneous lesions , hemorrhagic crusting of the lid margins ,watery eyes due to fibrosis of the lacrimal puncta , Dry eye occurs due to fibrosis of the lacrimal gland ductules and conjuctival metaplasia with loss of goblet cells. More than 80% has conjuctival involvement leading to corneal ulceration , anterior uveitis and synechiae.

About the AuthorDr. Rajib Kumar Ray, MBBS,MD (Pediatrics), MBBS,MD(2ND YEAR)Dr.Rishav Raj, Assoc. Prof of Pediatrics, Dept. of PediatricsHi-tech medical college, Utkal University. HMCH , Utkal Univ.

CASE REPORTA 2 yr old patient weighing 10 kg reported with complaints of fever for 25 days , multiple skin eruption all over the body, mouth ulcer and purulent eye discharge for 3 days .The fever was continous in nature without chills and rigor . The patient was being treated for pneumonia elsewhere . He developed Generalised tonic clonic type of convulsion on 3rd day of admission and was treated with epsolin followed by oral valproate.

After 7th day the child developed pruritic, multiple maculopapular eruption , oral ulceration , lips and eyelid swelling ,itching and redness of eye . The medication given in the SUM HOSPITAL was Combimist nebulisation and maximum dose of ceftriaxone Then the child was treated with meropenem and ranitin but the child didn’t improved and was then sent to HI TECH HOSPITAL for further management . The child parents informed about prolonged drug intake ,hospitalization and drug allergy . The medication taken was gardenal syrup ,nobel plus, cefotaxim, gentamycin ,racigyl, oflomac , frisium, ceftriaxone and bacigyl.

On examination , the patient was conscious ,irritable and he had pulse 110/min , T= 98.2*F , Respiratory rate =32/min and Spo2 97%. Patient had bilateral matting of the eyelashes , redness of eye and swelling of the eyelid ,angioedema with mucus membrane lesion in the mouth and lips .multiple ulcers accompanied by reddish-purple maculopapular vesicular lesions were noted on the face , chest , abdomen , trunk back , forearm , legs and genital area. All these features favoured the diagnosis of Steven Johnson syndrome.

He was immediately asked to stop the medication and then managed by following medications –intravenous immunoglobin (IVIG), linezolid, vancomycin, gentamycin ,ranitin ,avil ,fevastin, glycerin mouth paint to apply locally and other as prescribed by ophthalmologist moxicip eye ointment , softdrop (lubricant) and fusidic acid cream 2%.Patient was nil per oral and was given oral nutrition by nasogastric tube to minimize the protein loss, promotes healing and decreases the risk of stress –induced ulcers. The patient was examined by a team of specialists including an ophthalmologist and a dermatologist. Routine blood investigation revealed that the patient was anaemic and had acute infection while urine analysis showed pus cell of 6-8/hpf ,urine culture showed significant number of E.Coli growth , Mantoux test showed negative interpretation with 4 mm size , widal test was negative and QBC for malaria was negative.

The patients condition reviewed on daily basis and at the end of 1 week there was significant healing of oral , cutaneous and eye lesions. The patient was recommended iron supplements and antibiotic eye ointment and was discharged from hospital.

CONCLUSIONMedication is considered as one of the most common cause of Steven – Johnson syndrome . Early diagnosis is essential for better outcome. There are approximately 100 of drugs that cause steven –johnson syndrome. Few of the drugs are oxicam, sulfa drugs,diclofenac, maximum dose of ceftriaxone,allopurinol,antiepileptic drugs like phenytoin ,carbamazepine etc. It was presumed that steven-Johnson syndrome was due to higher dose of ceftriaxone and phenytoin . The patient first degree relative should be informed about the causative drug.

References

  1. Jean-Claude Roujeau and colleagues. Medication Use and theRisk of Stevens–Johnson Syndrome or Toxic Epidermal Necrolysis. N Engl J Med 1995; 333:1600-1608.
  2. Rachit Walia, Arvind Garg, Sarang Sharma. Short Rooted Premolars and Steven-Johnson Syndrome. Int J Pharm Pharm Sci 2011; 3 (5):1-4.
  3. Kakourou T, Klontza D, Soteropoulou F, et al. Corticosteroid treatment of erythema multiforme major (Stevens-Johnson syndrome) in children. Eur J Pediatr 1997 Feb;156(2):90-3.
  4. Patterson R, Grammer LC, Greenberger PA, et al. Stevens-Johnson syndrome (SJS): effectiveness of corticosteroids in management and recurrent SJS. Allergy Proc 1992 Mar-Apr;13(2):89-95.
  5. Bastuji Garin S, Rzany B, Stern R S. A clinical classification of cases of toxic epidermal necrolysis, Stevens Johnson Syndrome and erythema multiforme. Arch Dermatol 1993; 129 : 92-6.

To comment on this article,
create a free account.

Sign Up to instantly get access to 10000+ Articles & 1000+ Cases

Already registered?

Login Now

Most Popular Articles

News and Updates

eMediNexus provides latest updates on medical news, medical case studies from India. In-depth medical case studies and research designed for doctors and healthcare professionals.